Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at May 21, 2017, 4:25 PM CDT for Webb County, Texas. It was in force for 50 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 4:25 PM CDT (21:25 UTC)
- Expired
- May 21, 2017, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Webb County, TX
The radar
The Corpus Christi radar (KCRP), 194 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:44 PM CDT | TSTM WND DMG | 2 Wsw Doctors Hospital, TX | ROOF DAMAGE AT THE LAREDO FIRE STATION |
| May 21, 4:44 PM CDT | TSTM WND DMG | 3 Wsw Doctors Hospital, TX | SPOTTER REPORTS OF STREET SIGNS... BRICK FENCE POSTS AND POWER LINES BLOWN OVER NORTH OF LAREDO |
| May 21, 4:45 PM CDT | HAIL 1.5 | Laredo, TX | SOCIAL MEDIA REPORT OF 1.50 INCH HAIL IN SOUTH CENTRAL LAREDO |
| May 21, 4:51 PM CDT | HAIL 1.75 | 4 Se Laredo, TX | HAIL 1.75 INCHES IN DIAMETER REPORTED BY WILLOUGHBY OWEN VIA SPOTTERNETWORK.ORG. EVENT OCCURRED 2151 UTC. |
| May 21, 4:55 PM CDT | TSTM WND GST 59 | Laredo, TX | 51 KNOT WIND GUST REPORTED BY THE LRD ASOS AT 2155 UTC |
| May 21, 4:57 PM CDT | HAIL 1.5 | 4 Se Laredo, TX | 1.5 INCH HAIL REPORTED BY ALEC SCHOLTEN VIA SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2148 UTC |
| May 21, 4:58 PM CDT | TSTM WND GST 60 | 4 Se Laredo, TX | 60 MPH WIND GUST REPORTED BY CLYVE HERBERT VIA SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2158 UTC 5/21/2017. |
| May 21, 5:01 PM CDT | TSTM WND GST 70 | 6 Ese Laredo, TX | 70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC 5/21/2017 |
| May 21, 5:01 PM CDT | HAIL 2.5 | 9 Ese Laredo, TX | HAIL 2.50 INCHES IN DIAMETER REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC 5/21/2017. |
| May 21, 5:05 PM CDT | TSTM WND GST 70 | 4 Se Laredo, TX | 70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2205 UTC 5/21/2017. |
| May 21, 5:07 PM CDT | HAIL 1 | Laredo, TX | HAM OPERATOR REPORTED 1 INCH DIAMETER HAIL AT THE LAREDO INTERNATIONAL AIRPORT AT 2207 UTC 5/21/2017 |
| May 21, 5:15 PM CDT | TSTM WND DMG | Laredo, TX | *** 1 FATAL *** 14 YEAR OLD BOY WAS ELECTROCUTED AFTER PICKING UP LIVE POWERLINE THAT WAS DOWNED IN THE STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3780 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.7
The text
As transmitted.
417
WUUS54 KCRP 212125
SVRCRP
TXC479-212215-
/O.NEW.KCRP.SV.W.0039.170521T2125Z-170521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
425 PM CDT SUN MAY 21 2017
The National Weather Service in Corpus Christi has issued a
* Severe Thunderstorm Warning for...
Southeastern Webb County in south central Texas...
* Until 515 PM CDT
* At 425 PM CDT, a severe thunderstorm was located over Laredo,
moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Laredo, Laredo International Airport, Mirando City, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Community College, Laredo Country Club,
Bruni and Orvil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
2757 9951 2758 9953 2761 9955 2760 9958
2761 9958 2764 9960 2763 9961 2763 9963
2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2125Z 261DEG 51KT 2757 9952
HAIL...1.25IN
WIND...60MPH
$$
TJC2 follow-up statements
653
WWUS54 KCRP 212129
SVSCRP
Severe Weather Statement
National Weather Service Corpus Christi TX
429 PM CDT SUN MAY 21 2017
TXC479-212215-
/O.CON.KCRP.SV.W.0039.000000T0000Z-170521T2215Z/
Webb TX-
429 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WEBB COUNTY...
At 428 PM CDT, a severe thunderstorm was located over Doctors
Hospital Of Laredo, or over Laredo, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Laredo, Laredo International Airport, Mirando City, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Community College, Laredo Country Club,
Bruni and Orvil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
2757 9951 2758 9953 2761 9955 2760 9958
2761 9958 2764 9960 2763 9961 2763 9963
2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2128Z 254DEG 27KT 2758 9951
HAIL...1.25IN
WIND...60MPH
$$
TJC175
WWUS54 KCRP 212138
SVSCRP
Severe Weather Statement
National Weather Service Corpus Christi TX
438 PM CDT SUN MAY 21 2017
TXC479-212215-
/O.CON.KCRP.SV.W.0039.000000T0000Z-170521T2215Z/
Webb TX-
438 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WEBB COUNTY...
At 437 PM CDT, a severe thunderstorm was located over Laredo Country
Club, or over Laredo, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Laredo, Laredo International Airport, Mirando City, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, St Augustine High School South Laredo, Doctors
Hospital Of Laredo, Laredo Community College, Laredo Country Club,
Bruni and Orvil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2745 9949 2749 9948 2750 9950 2750 9953
2757 9951 2758 9953 2761 9955 2760 9958
2761 9958 2764 9960 2763 9961 2763 9963
2765 9961 2780 9888 2738 9883
TIME...MOT...LOC 2137Z 263DEG 26KT 2759 9947
HAIL...2.00IN
WIND...60MPH
$$
TJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:07 PM CDT, 18 minutes earlier.
Area forecast discussion, May 21, 4:07 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Corpus Christi TX 407 PM CDT Sun May 21 2017 .SHORT TERM (Tonight through Monday Night)... Severe convection possible this evening mainly over the WRN CWA owing to high CAPE values/vertical shear. The ECMWF/NAM/GFS deterministic runs predict that the frontal boundary will remain quasi-stationary over the CWA/MSA through Monday. Select NAM deterministic soundings predict PWAT values 2SD above normal Monday. The deterministic runs predict weak disturbances to move across the CWA/MSA during the period. However, the GFS predicts the upper jet streak to shift north Monday with RFQ region/subsidence over the CWA. Nevertheless, the combination of copious moisture, surface forcing, and instability should contribute to additional scattered/numerous convection over the CWA/MSA Tonight/Monday. Expected thermodynamic conditions/quasi- stationary boundary favorable for heavy rainfall/efficient rainfall production Monday, especially over the ERN CWA. Yet will not issue FFA at this time given high FFG values. Will defer to mid shift to consider FFA based in part on total amount/coverage of rainfall that occurs during the next 6-12 hours. Monday Night...expect convection to be confined to the ERN CWA/MSA given predicted east shift in region of surface convergence associated with the dissipating boundary/developing surface trough. && .LONG TERM (Tuesday through Sunday)... Moisture begins to back off on Tuesday, as the main mid level low continues to lift farther northeast early in the morning with the embedded short wave overhead moving farther east. But sufficient moisture and instability remains with a weak cap to allow for scattered showers and thunderstorms to continue through Tuesday, with greatest chances across the Victoria Crossroads, Northern Coastal Bend, and the Gulf waters. A second short wave helps bring a front down late Tuesday night into Wednesday. As this front moves down, moisture once again pools along the boundary so have trended higher POPs farther south and west toward the southern Brush Country with drying beginning to develop across the north. Models continue to show much drier conditions developing by Wednesday and lingering through much of the week. There is not much in the way of cooler temperatures, other than daytime highs briefly reaching in the mid 80s for Wednesday, and overnight lows dropping into the mid to upper 60s Tuesday and Wednesday nights. Moisture slowly returns late in the week. Long term models currently vary on amount of moisture return so for now, will maintain at least 10 POPs for Saturday/Sunday as this remains far out in time. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 75 84 72 87 67 / 50 70 40 30 20 Victoria 72 82 68 85 62 / 60 80 50 40 20 Laredo 72 86 71 91 68 / 70 40 20 30 40 Alice 73 85 70 90 66 / 60 70 30 30 20 Rockport 76 81 73 84 69 / 50 70 50 40 20 Cotulla 70 84 68 89 64 / 80 50 20 30 30 Kingsville 75 86 71 90 67 / 60 70 30 30 30 Navy Corpus 77 81 74 85 71 / 50 70 40 30 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && WC/87...SHORT TERM CB/85...LONG TERM
Hazardous weather outlook, May 21, 5:09 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 509 AM CDT Sun May 21 2017 GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 509 AM CDT Sun May 21 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and tonight across South Texas. There is a slight risk of severe thunderstorms across the Rio Grande Plains and a marginal risk across the remainder of South Texas. Damaging wind and large hail will be the primary threat with tornadoes a lower threat. Heavy rainfall with localized minor flooding will be possible today and tonight, mainly across interior portions of South Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday through Tuesday night. Although a few strong storms are possible on Monday, producing hail and gusty winds, the main concern will be locally heavy rainfall and possible flooding. The main concern for flooding will be over the Victoria Crossroads region and coastal counties, with flooding more isolated farther west. Non severe thunderstorms are possible on Tuesday and Tuesday evening. Small Craft Advisory conditions are possible over the Gulf of Mexico late Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight and possibly again Monday. TE/GW
In the hours before
Special weather statement, May 21, 2:19 PM CDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 219 PM CDT SUN MAY 21 2017 TXZ239-211945- Webb- 219 PM CDT SUN MAY 21 2017 ...A STRONG THUNDERSTORM IS AFFECTING NORTH CENTRAL WEBB COUNTY... At 218 PM CDT, a strong thunderstorm was located 13 miles south of Gilson Groves, or 29 miles west of Encinal, moving north at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of north central Webb County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2820 9965 2800 9975 2802 9989 2820 9989 TIME...MOT...LOC 1918Z 197DEG 22KT 2808 9984 TJC
Special weather statement, May 21, 3:04 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT SUN MAY 21 2017
TXZ239-212045-
Webb-
304 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...
At 303 PM CDT, a strong thunderstorm was located 12 miles northwest
of Columbia Bridge, or 31 miles northwest of Laredo, moving northeast
at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Las Tiendas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2810 9982 2787 9954 2773 9977 2773 9979
2774 9980 2778 9982 2776 9982 2776 9984
2779 9985 2780 9988 2784 9988 2788 9991
2790 9989 2793 9993
TIME...MOT...LOC 2003Z 223DEG 18KT 2778 9992
TJCSpecial weather statement, May 21, 4:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
418 PM CDT SUN MAY 21 2017
TXZ231-232-212145-
Live Oak-Bee-
418 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES...
At 418 PM CDT, a strong thunderstorm was located over Esseville, or
near Campbellton, moving north at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pawnee, Nell, Whitsett and Esseville.
LAT...LON 2869 9801 2870 9795 2861 9790 2843 9829
2862 9833 2879 9810
TIME...MOT...LOC 2118Z 179DEG 20KT 2868 9824
TJCThe office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Special Weather Statement | CRP | Webb | 45 min |
| May 20, 7:28 PM CDT | Special Weather Statement | CRP | Brooks | 32 min |
| May 21, 8:38 AM CDT | Special Weather Statement | CRP | San Patricio | 37 min |
| May 21, 2:19 PM CDT | Special Weather Statement | CRP | Dimmit | 26 min |
| May 21, 3:04 PM CDT | Special Weather Statement | CRP | Webb | 41 min |
| May 21, 3:26 PM CDT | Severe Thunderstorm Warning | CRP | Webb | 49 min |
| May 21, 3:58 PM CDT | Severe Thunderstorm Warning | CRP | Webb | 47 min |
| May 21, 4:18 PM CDT | Special Weather Statement | CRP | Live Oak | 27 min |
| May 21, 4:38 PM CDT | Areal Flood Advisory | CRP | Bee, Live Oak | 112 min |
| May 21, 4:51 PM CDT | Special Weather Statement | CRP | Live Oak | 24 min |
| May 21, 4:52 PM CDT | Areal Flood Advisory | CRP | Webb | 113 min |
| May 21, 5:06 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 39 min |
| May 21, 5:40 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 50 min |
| May 21, 6:23 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 33 min |
| May 21, 6:29 PM CDT | Areal Flood Advisory | CRP | Webb | 61 min |
| May 21, 6:41 PM CDT | Special Weather Statement | CRP | Webb | 49 min |
| May 21, 6:44 PM CDT | Flash Flood Warning | CRP | Webb | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.